Psychiatry Investig Search

CLOSE


Psychiatry Investig > Volume 9(1); 2012 > Article
Sanaei-Zadeh: Comment on "Serial Monitoring of Lead aVR in Patients with Prolonged Unconsciousness Following Tricyclic Antidepressant Overdose"
Sir,
I enjoyed reading the manuscript entitled: "Serial Monitoring of Lead aVR in Patients with Prolonged Unconsciousness Following Tricyclic Antidepressant Overdose" published in your journal.1 Based on the single case reported by the authors, they suggested that the decrease in the height of R wave and R/S ratio in lead aVR may be related to the level of consciousness and be informative in predicting recovery from toxicity following tricyclic antidepressant (TCA) overdose.1 I think there are a few problems with this suggestion. For instance, the reason for altered consciousness in TCA poisoning and the reason for electrocardiographic (ECG) changes results from different pharmacologic properties; ECG changes occur from sodium channel blockade during cardiac depolarization. Sodium channel blockade is unlikely to be the only mechanism responsible for altered consciousness and, therefore, the association with electrocardiographic changes of sodium channel blockade might not necessarily be a causal one.2-4 It has been shown that the duration of coma in TCA poisoning is variable and does not necessarily correlate to or concomitantly occur with electrocardiographic abnormalities.5
Surrogates (like the ECG in TCA overdose) are useful when direct knowledge of something is not possible. Increment in GCS is easy to be directly observed and therefore, does not need a surrogate. Of course, this does not mean that ECG findings are not important in TCA toxicity. In overdose, changes in ECG parameters are used to determine the need for antidotal therapy6-8 as well as the risk assessment.2,9-13 Furthermore, few studies have shown that the level of consciousness (coma grade) at presentation is the most sensitive clinical predictor of dysrhythmia and seizure after TCA overdose.14-16
Also, another concern is about the use of sedatives for the patients on mechanical ventilation. Was sedation or analgesia used in this patient? If so, this could confound their observation with respect to the duration of CNS depression and correlating the ECG to the GCS. Thanks for this interesting article.

References

1. Choi KH, Lee KU. Serial monitoring of lead aVR in patients with prolonged unconsciousness following tricyclic antidepressant overdose. Psychiatry Investig 2008;5:247-250.
crossref pmid pmc
2. Liebelt EL, Francis PD, Woolf AD. ECG lead aVR versus QRS interval in predicting seizures and arrhythmias in acute tricyclic antidepressant toxicity. Ann Emerg Med 1995;26:195-201. PMID: 7618783.
crossref pmid
3. Glassman AH. Cardiovascular effects of tricyclic antidepressants. Annu Rev Med 1984;35:503-511. PMID: 6372670.
crossref pmid
4. Niemann JT, Bessen HA, Rothstein RJ, Laks MM. Electrocardiographic criteria for tricyclic antidepressant cardiotoxicity. Am J Cardiol 1986;57:1154-1159. PMID: 3706169.
crossref pmid
5. Kulig K, Rumack BH, Sullivan JB Jr, Brandt H, Spyker DA, Duffy JP, et al. Amoxapine overdose. Coma and seizures without cardiotoxic effects. JAMA 1982;248:1092-1094. PMID: 7109203.
crossref pmid
6. Boegevig S, Rothe A, Tfelt-Hansen J, Hoegberg LC. Successful reversal of life threatening cardiac effect following dosulepin overdose using intravenous lipid emulsion. Clin Toxicol (Phila) 2011;49:337-339. PMID: 21563912.
crossref pmid
7. Sanaei-Zadeh H, Ghassemi Toussi A. Resolution of wide complex tachycardia after administration of hypertonic sodium bicarbonate in a patient with severe tricyclic antidepressant poisoning. Resuscitation 2011;82:792-793. PMID: 21481518.
crossref pmid
8. Chan CY, Waring WS. Images in cardiovascular medicine. Tricyclic cardiotoxicity treated with sodium bicarbonate. Circulation 2007;115:e63-e64. PMID: 17283271.
crossref pmid
9. Waring WS, Rhee JY, Bateman DN, Leggett GE, Jamie H. Impaired heart rate variability and altered cardiac sympathovagal balance after antidepressant overdose. Eur J Clin Pharmacol 2008;64:1037-1041. PMID: 18542937.
crossref pmid
10. Waring WS, Graham A, Gray J, Wilson AD, Howell C, Bateman DN. Evaluation of a QT nomogram for risk assessment after antidepressant overdose. Br J Clin Pharmacol 2010;70:881-885. PMID: 21175443.
crossref pmid pmc
11. Caravati EM, Bossart PJ. Demographic and electrocardiographic factors associated with severe tricyclic antidepressant toxicity. J Toxicol Clin Toxicol 1991;29:31-43. PMID: 2005664.
crossref pmid
12. Harrigan RA, Brady WJ. ECG abnormalities in tricyclic antidepressant ingestion. Am J Emerg Med 1999;17:387-393. PMID: 10452441.
crossref pmid
13. Singh N, Singh HK, Khan IA. Serial electrocardiographic changes as a predictor of cardiovascular toxicity in acute tricyclic antidepressant overdose. Am J Ther 2002;9:75-79. PMID: 11782822.
crossref pmid
14. Thanacoody HK, Thomas SH. Tricyclic antidepressant poisoning: cardiovascular toxicity. Toxicol Rev 2005;24:205-214. PMID: 16390222.
crossref pmid
15. Emerman CL, Connors AF Jr, Burma GM. Level of consciousness as a predictor of complications following tricyclic overdose. Ann Emerg Med 1987;16:326-330. PMID: 3813169.
crossref pmid
16. Hultén BA, Adams R, Askenasi R, Dallos V, Dawling S, Volans G, Heath A. Predicting severity of tricyclic antidepressant overdose. J Toxicol Clin Toxicol 1992;30:161-170. PMID: 1588666.
crossref pmid


ABOUT
AUTHOR INFORMATION
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
Editorial Office
#522, 27, Seochojungang-ro 24-gil, Seocho-gu, Seoul 06601, Korea
Tel: +82-2-537-6171    Fax: +82-2-537-6174    E-mail: knpa1945@hanmail.net                

Copyright © 2018 by Korean Neuropsychiatric Association. All rights reserved.

Developed in M2community

Close layer
prev next